- Administration of intravenous calcium thought to be contraindicated in patients with Digitalis Toxicity based on 1936 case report
- It was theorized in case report that calcium may cause an irreversible non-contractile state by impairing diastolic relaxation from calcium-troponin C binding in the presence of Na/K channel blockade by Digoxin
- Excess calcium may also predispose to arrhythmias by adversely affecting re-polarization
- Patients with digoxin toxicity who given calcium do not have a statistically significant increase in mortality (22% versus 20%)
- A 2003 case report describes positive benefit from treating hyperkalemia in the setting of digitalis toxicity
- Bower JO ,Mengle HAK. The additive effect of calcium and digitalis. JAMA 1936;106(14):1151–1153.
- Erickson CP, Olson KR. Case files of the medical toxicology fellowship of the California poison control system-San Francisco: calcium plus digoxin-more taboo than toxic? J Med Toxicol. 2008;4(1):33-39. FullText
- Levine M, Nikkanen H, Pallin DJ. The effects of intravenous calcium in patients with digoxin toxicity. J Emerg Med. 2011 Jan;40(1):41-6 FullText
- Van Deusen SK, et al. Treatment of hyperkalemia in a patient with unrecognized digitalis toxicity J Toxicol Clin Toxicol 2003;41:373-376.